Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Suggest treatment for Benzodiazepine withdrawal side effects

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3614 Questions
Question
Hi I have been addicted to benzodiazopine medication, when I come off of it, I have horrible fatigue, depression, insomnia ( consistantly sleep 2 to 3 hrs every night ) , this goes on for months, what can I do about it, thank you
Posted Sat, 9 Aug 2014 in Medicines and Side Effects
 
 
Answered by Dr. Shafi Ullah Khan 3 hours later
Brief Answer:
slow tapering the key

Detailed Answer:
Thank you for asking
I can understand the horrible effects of these medications.they start after 48 hours of discontinuation and stays for 10 days.
The best way to get rid of them is slow tapering of the dose.never stop abruptly.slowly reduce the dose. Eg half if for a week then next week take on alternate days.then thrice a week.then twice a week. Then once a week then slowly stopping it.
want you to know that  Sedative-hypnotic withdrawal is treated with substituting drugs that have a long duration of action, either a benzodiazepine or phenobarbital, in a maintenance dose for a few days followed by a gradually decreasing dose over 2-3 weeks.Which you can easily get a refill about from ER once you show them the previous prescriptions, it will treated according to addiction medicines criteria and you will be tapered down to lower doses which will help.Dont be scared,  With drawl of these meds start from day 2 and remain till day 10. All the anxiolytics and sedatives are eventually more harmful than fruitful and there are better new natural therapies which helps the issues you have,
 Meanwhile lets try some alternate options for your insomnia, depression and social anxiety disorders and agoraphobia to keep you out of trouble unless you get a complete psychiatric help and rehabilitation.
  Lets start
  Following general principles help the sleep trouble reduce

Develop regular sleep habits; this means keeping a regular sleep and wake time, sleeping as much as needed to feel refreshed the following day, but not spending more time in bed than neededAvoid staying in bed in the morning to catch up on sleepAvoid daytime naps; if a nap is necessary, keep it short (less than 1 hour) and avoid napping after 3 pmKeep a regular daytime schedule; regular times for meals, medications, chores, and other activities helps keep the inner body clock running smoothlyDo not read, write, eat, watch TV, talk on the phone, or play cards in bedAvoid caffeine after lunch; avoid alcohol within 6 hours of bedtime; avoid nicotine before bedtimeDo not go to bed hungry, but do not eat a big meal near bedtime eitherAvoid sleeping pills, particularly over-the-counter remediesSlow down and unwind before bed (beginning at least 30 minutes before bedtime (a light snack may be helpful); create a bedtime ritual such as getting ready for bed, wearing night clothes, listening to relaxing music, or reading a magazine, newspaper, or bookAvoid watching TV in the bedroom or sleeping on the sofa and then going to bed later in the nightAvoid stimulating activities prior to bedtime (eg, vigorous exercise, discussing or reviewing finances, or discussing stressful issues with a spouse or partner or ruminating about them with oneself)Keep the bedroom dark, quiet, and at a comfortable temperatureExercise daily; this is best performed in the late afternoon or early evening (but not later than 6-7 pm)Do not force yourself to sleep; if you are unable to fall asleep within 15-30 minutes, get up and do something relaxing until sleepy (eg, read a book in a dimly lit room, watch a non-stimulating TV program); avoid watching the clock or worrying about the perceived consequences of not getting enough sleepCognitive behavioural therapies help the issue too.it includes Sleep hygiene educationCognitive therapyRelaxation therapyStimulus-control therapySleep-restriction therapyTry Acupressure too, it works like charm on insomnia issues.Avoid caffeinated beverages in the late afternoon or evening, since the stimulant activity of adenosine antagonism can promote hyperarousalAvoid alcohol in the evening, since this can worsen sleep-disordered breathing leading to frequent arousals; furthermore, while alcohol promotes sleep early in the night, it leads to more sleep disruption later in the eveningAvoid large meals near bedtime, particularly with gastroesophageal reflux disease or delayed gastric emptying.

Exercise in the late afternoon or early evening (at least 6 hours before bedtime) can promote sleep. However, vigorous physical activity in the late evening (< 6 hours before bedtime) can worsen insomnia.
I hope it helps. Get to an addiction medicine specialist for further management.
Take good care of yourself and don't forget to close the discussion please.
May the odds be ever in your favour.
Regards XXXXXXX

Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for Benzodiazepine withdrawal side effects 17 hours later
I'm sorry but i am not at all happy with your answer, the effects do not only last for 10 days after cessation, maybe for some people they do, but for some they are protracted symptoms for months, sometimes for a year or more, I obviously no more about tapering off these meds than you, proper detox clinicians who have had specific experiences with people who are effected in this way say to get the medication in liquid suspension form and whatever your start dose decrease 5% every week for 20 weeks , I have done this before and it works, ( whereas I tried the way you explained which was the same as what my doctor said, and the withdrawal was horrendous ), I never had insomnia before this medication, I have had depression since childhood ( for 20 years before touching benzos ) and always slept 5 to 7 hours, when I tapered off this med completely, afterwards I consistently sleep 2 to 3 hours, have a horrible fatigue, and headaches. It's the medication that has caused the insomnia!!!! As far as your sleep advice goes i have done all that and more; mindfulness exercises and hypnosis for sleep for months on end to no avail, the insomnia is caused by the medication!!!! Unless you have specific experience with patients who react to benzo withdrawal and have protracted post withdrawal symptoms, then I am wasting my time on this site and I have wasted my money!!! ( If you want to research about what benzos really do to some people, look up Professor XXXXXXX XXXXXXX and read her literature, she is an authority on benzos!!!! unhappy cuctomer!!!
 
 
Answered by Dr. Shafi Ullah Khan 19 minutes later
Brief Answer:
Sorry for the inconvenience. you can claim refund

Detailed Answer:
Thank you for your feedback.
The reason you are unable satisfied is because you already know answers to questions and what you know is all can b we done.now only actions needed. It's good news that you have such well in depth knowledge of benzodiazapine.withdrawal withdrawal.the only thing in stopping them is slow tapering.then the methods vary and you know very well which is good for you.
Just get a sleep disorder specialist and an addiction medicine specialist and let them help you get rid of it if you really intend to

Remember there is no such addiction a man can not overcome with.it just needs will power and 10 days of with drawl go away any way.i am not saying g stop abruptly but if you do what will happen maximally ? You will get seizures so what you can get phenobarbital etc for that. That is will power. I am sorry to disappoint you th as t yiu ha e alot of knowledge butono will power.sligjtest would have help.instead of trying excuses for the short cut do some effort and get rid of the medicines.
I am sorry for the inconvenience.
Hope you find a better consult. But where ever yougo you will just be guidea. Rest yiu have to do it.only you.that needs to be realised .
good luck XXXXXXX
and if you believe money wasted. Go ahead and ask for a refund we respect the money of our customers and will happily refund that doe you.but trust me not even that professor XXXXXXX of tours can help you get rid of BEDS unless you commit to.its an addiction and you are an addict.
May the odds be ever in your favour. XXXXXXX
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor